Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 83, NWS Boston/Norton, MA

August 14, 1999Capitol Planning Region, Connecticut; Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 14, 1999, 1:35 AM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1999, 1:35 AM EDT (05:35 UTC)
Expired
Aug 14, 1999, 2:15 AM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Capitol Planning Region, CT, Hampden County, MA

The radar

The Boston radar (KBOX), 121 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 140536 RRA
SVRBOS
CTC003-MAC013-140615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
135 AM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
    INCLUDING WINDSOR LOCKS
  WESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
    INCLUDING CHICOPEE...SPRINGFIELD

* UNTIL 215 AM EDT.

* AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN EASTERN LITCHFIELD COUNTY NEAR WINSTED...
  MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTFIELD...WEST
  SPRINGFIELD...SOUTHWICK...LUDLOW...LONGMEADOW...HOLYOKE...
  GRANVILLE...AGAWAM...SUFFIELD...GRANBY AND EAST GRANBY.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$

JWD





What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 8:38 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 13, 8:38 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
838 PM EDT FRI AUG 13 1999

DISC:  STG TO SVR TSTMS ASSOCTD WITH SFC TROF ACRS CNTRL PA SHUD
REMAIN S OF FA OVRNGT...AS THEY HEAD INTO MORE UNSTABL AIR PRESENT
FM NYC SWD ACRS NJ.

OTHER SCT TSTMS OVR NE PA AND CNTRL/ERN NY WL CONT EWD OVRNGT.  18Z
ETA LOOKS TO BE A LTL SLO IN ITS TIMING VIA H85-H7 OMEGA...BUT INDCTS
SHWRS/TSTMS WL ENTER WRN ZNS ARND MIDNGT AND REACH KBOS-KPVD CORRIDOR
CLOSER TO 4 OR 5 AM.  WL PRBLY KEEP LKLY POPS GOING FOR WRN ZNS AND
TAPER TO HI CHC IN E...SINCE CVRG ISNT TOO WDSPRD ACRS NYS ATTM.

NOT XPCTG SVR TSTMS IN OUR FA TNGT...SINCE H85 JET WHICH HAS BEEN
AIDING TSTM DVLPMNT NEAR KALB WL BE LIFTING INTO NRN NEW ENG OVRNGT.
HWVR WL HAVE TO WATCH FOR LCLY HVY RAFL WITH TSTMS...SPCLY IN WRN ZNS
WHICH WL COME UNDER STG H85 THETA-E RDG BY MRNG.

FCST MIN TMPS LOOK GOOD...BUT MAY KICK THEM UP A NOTCH IN WRN ZNS
WHERE DEWPTS HAVE CLIMBED INTO 70S.

NO OTHER CHGS TO ZNS ATTM.  ALTHO MOST OF FA APPEARS TO BE IN
LINE FOR BENEFICIAL SHORT-TERM RELIEF TYPE RAIN THIS WKND...IT
PRBLY WONT OCCUR TIL LATE SAT NGT OR SUN ACRS ERN HALF OF FA WHEN
WKNG SFC FNT GETS CLOSE ENUF TO FOCUS CNVCTV DVLPMNT.  IN THE
MEANTIME WL BE KEEPING AN EYE ON WRN HALF OF FA SAT AND SPCLY SAT
NGT FOR TRAINING ECHOES.  SVR THREAT APPEARS TO BE LIMITED SINCE WND
FIELDS ALF WKN BY SAT MRNG...HWVR ISOLD SVR FM COLLAPSING TSTMS
CERTAINLY NOT OUT OF THE QUESTION.

MARINE...BORDERLINE SCA TO REMAIN UP OVRNGT AS LLJ SLWLY EXITS
CSTL WATERS.

.BOX...SCA ALL WATERS.

JWD

Nearby

Severe Thunderstorm Warnings in Connecticut, 1999Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.